Steroid reduction

Just had call to say my markers are up following blood test and dr would be calling me. I've reduced after a flare from 17.5mg and now on 7.5. Reduced to this over six months. Did I reduce too fast? What are markers🤔Could markers rising be caused by stress? Need to know before he phones because he is not really knowleagible about pmr only seen one other patient .i believe adrenals kick in now, could they not be working? Shall I suggest to dr I go back up a bit with preds and leave them at say 10 for a while, thats until I've moved house?

3 Replies

oldest • newest
  • Hi,

    If you have raised markers then it MAY be due to reducing too fast - quite likely but not necessarily. More likely to be related to stress of moving - PMR loves a bit of stress! Or probably a combination of both. Not an exact science, unfortunately!

    You don't mention any other symptoms, so the raised markers could be unconnected. I had that some time ago, and only afterwards realised it was because I was stressed about my late husband being in and out of hospital - I didn't have any symptoms, but that's usually the first thing the GP thinks about, especially if not really au fait with PMR.

    Yes, your adrenals should be thinking about starting to work again, but if they're not then fatigue is the usual symptom not necessarily raised markers.

    Depending on how high they are, you could suggest another test - after you've moved. You don't really want to increase if it's not necessary, but on the other hand if it's another flare you don't want it to get out of control.

    If you do decide to increase, 10mg sounds reasonable - enough hopefully, but not too much. And yes, stay at that level, until the stress of moving has passed, and your blood markers are back down again to an acceptable level.

  • No, probably not too fast - too far. However you reduce, you can't reduce below the dose you need to manage the inflammation and you probably have done just that. In how big steps do you reduce? And how often do you stay at the new dose before reducing again?

    The markers are ESR and CRP usually - both indications of there being inflammation in the body. As long as you are at a high enough dose the daily renewal of inflammation which happens every morning is wiped out - go too low and the dose isn't enough to clear it all up and slowly it will build up again until there is enough to cause symptoms. They can also be increased a bit due to stress - but actually the reason for them going up under stress is more likely to be the stress causing a bit more activity in the autoimmune disorder that causes the PMR symptoms and so there is more inflammation.

    If you are about to move house - yes I would ask nicely to be allowed to stick at 10 mg until it is done and dusted. Adrenals do come into play about now - but they don't lead to raised ESR/CRP, they cause other problems such as increasing fatigue at first. But for most people they will kick back in as long as you reduce slowly enough.

  • Thank you for your help

You may also like...